Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 173, NWS Pittsburgh, PA

September 9, 2015Allegheny County, Armstrong County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 9, 2015, 4:52 PM EDT for Allegheny County, Armstrong County, Westmoreland County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2015, 4:52 PM EDT (20:52 UTC)
Expired
Sep 9, 2015, 5:30 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Armstrong County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:37 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 9, 3:37 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT WED SEP 9 2015

.SYNOPSIS...
SHOWERS AND SOME THUNDERSTORMS ARE LIKELY TONIGHT AND THURSDAY
WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL END
TEMPERATURES BACK TO SEASONAL LEVELS.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT IS CURRENTLY MOVING ACROSS THE FORECAST
AREA...ALTHOUGH SHOWERS REMAIN SOMEWHAT SCATTERED IN COVERAGE AT
THIS TIME. CONSIDERING THE AMOUNT OF SUNSHINE THAT WAS PRESENT
BEFORE THE ARRIVAL OF SHOWERS...THIS LIKELY HAS ERODED SOME OF
THE CAP AND WILL ALLOW FOR GREATER INSTABILITY. THIS COULD ALLOW
FOR SOME STRONGER THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.
INTENSITY OF RAIN IS EXPECTED TO PICK UP OVERNIGHT AS A WAVE WILL
DEVELOP ALONG THE FRONT TO THE SOUTH AND MOVE ALONG THE FRONT.
HAVE CONTINUED CATEGORICAL NUMBERS ACROSS THE SOUTHEAST...WITH THE
POSSIBILITY OF AN INCH OF RAIN IN THE WEST VIRGINIA/MARYLAND
RIDGES. THE FRONT WILL CONTINUE TO INCH EASTWARD ON THURSDAY...AND
THE PRIMARY CHANGES DURING THIS TIME PERIOD WERE TO SLIGHTLY
ACCELERATE THE DEPARTURE OF RAINFALL AND KEEP CLOUD COVER IN
SLIGHTLY LONGER. AFTER 11 DAYS IN A ROW WITH ABOVE NORMAL
TEMPERATURES...HIGHS ON THURSDAY SHOULD FINALLY RETURN TOWARDS
CLIMATOLOGY WITH VALUES IN THE 70S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A PASSING SHOWER COULD REMAIN IN THE WV/MD RIDGES THURSDAY
EVENING...BUT DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO
FRIDAY. THERE IS STILL SOME MODEL DISAGREEMENT FOR TIMING WITH
THE NEXT FRONT...WITH MODELS NOW INDICATING THE CHANCE FOR A
FRIDAY AFTERNOON/EVENING PASSAGE. SPED UP THE TIMING SLIGHTLY FOR
THE FRONT...BUT DID NOT HAVE ENOUGH CONFIDENCE TO BUMP UP POPS TO
LIKELY AT THIS TIME. IN FACT...THE MORE LIKELY TIME FOR HIGHER
POPS WILL PROBABLY COME OVER THE WEEKEND...AS MODELS SHOW STRONG
AGREEMENT ON AN UPPER TROUGH BECOMING A CUTOFF LOW AND DRIFTING
OVER THE REGION. THIS REQUIRED INCREASING SKY COVER AND
PRECIPITATION CHANCES AND DECREASING HIGH TEMPERATURES. SOME
LOCATIONS WILL STRUGGLE TO REACH 70 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER LEVEL TROUGHING IS FORECAST TO DEVELOP OVER THE EASTERN
CONUS FOR THE LONG TERM PERIOD...LEADING TO COOLER TEMPERATURES AND
LOW PRECIP CHANCES. EXTENDED GRIDS WERE CONSTRUCTED CLOSE TO WPC
GUIDANCE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING SLOWLY THROUGH THE FORECAST AREA THIS EVENING.
GUSTY SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE LATE
EVENING AND COULD RESULT IN TEMPORARY RESTRICTIONS WITH INDIVIDUAL
CELLS. EVENTUAL MVFR CONDITIONS ARE EXPECTED BY LATE EVENING
MAINLY SOUTH OF KPIT WHERE BETTER MOISTURE POOLING ALONG THE
FRONT IS EXPECTED. EXPECTING VERY GRADUAL IMPROVEMENT THROUGH THE
DAY THURSDAY.
TAX

OUTLOOK...THURSDAY THROUGH MONDAY...
RESTRICTIONS ARE POSSIBLE AGAIN BY THE WEEKEND WITH AN UPPER
TROUGH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 9, 3:30 AM EDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT WED SEP 9 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-100730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
330 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:05 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr
Sep 9, 5:25 PM EDTFlash Flood WarningPBZAllegheny3 hr
Sep 9, 6:21 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Washington3 hr
Sep 9, 6:46 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Butler3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.